Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 4, 2009, 4:17 AM EST for Breathitt County, Knott County, Magoffin County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2009, 4:17 AM EST (09:17 UTC)
- Expired
- Jan 4, 2009, 4:30 AM EST
- In force
- 13 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Breathitt County, KY, Knott County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 040917
SVRJKL
KYC025-119-153-040930-
/O.NEW.KJKL.SV.W.0002.090104T0917Z-090104T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
417 AM EST SUN JAN 4 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
NORTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 430 AM EST
* AT 409 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR NOBLE...OR 12 MILES NORTHWEST OF HINDMAN...
AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELMROCK...VEST...6 MILES NORTH OF TINA AND 7 MILES SOUTH OF
EVANSTON BY 425 AM EST...
YELLOW MOUNTAIN...VAIL...BOLYN AND HANDSHOE BY 430 AM EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3741 8313 3741 8318 3744 8322 3751 8323
3757 8290 3752 8289 3748 8292 3746 8284
3742 8284 3742 8279 3738 8278 3734 8312
TIME...MOT...LOC 0917Z 259DEG 25KT 3743 8309
$$
DUSTY2 follow-up statements
000
WWUS53 KJKL 040924
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
424 AM EST SUN JAN 4 2009
KYC025-119-153-040930-
/O.CON.KJKL.SV.W.0002.000000T0000Z-090104T0930Z/
MAGOFFIN KY-BREATHITT KY-KNOTT KY-
424 AM EST SUN JAN 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EST
FOR NORTHERN KNOTT...EAST CENTRAL BREATHITT AND SOUTHEASTERN MAGOFFIN
COUNTIES...
AT 417 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR BUCK...OR 9 MILES NORTHWEST OF HINDMAN...
MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
YELLOW MOUNTAIN...BOLYN...SOFT SHELL AND HANDSHOE BY 430 AM EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3741 8313 3741 8318 3744 8322 3751 8323
3757 8290 3752 8289 3748 8292 3746 8284
3742 8284 3742 8279 3738 8278 3734 8312
TIME...MOT...LOC 0924Z 259DEG 25KT 3744 8303
$$
DUSTY000
WWUS53 KJKL 040932
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EST SUN JAN 4 2009
KYC025-119-153-040940-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-090104T0930Z/
MAGOFFIN KY-BREATHITT KY-KNOTT KY-
430 AM EST SUN JAN 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOTT...EAST CENTRAL
BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES HAS EXPIRED...
ALTHOUGH THIS STORM HAS WEAKENED BELOW SEVERE LIMITS...IT IS STILL A
STRONG STORM CAPABLE OF PRODUCING SMALL HAIL... GUSTY WINDS TO 35
MPH AND FREQUENT LIGHTNING.
TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3741 8313 3741 8318 3744 8322 3751 8323
3757 8290 3752 8289 3748 8292 3746 8284
3742 8284 3742 8279 3738 8278 3734 8312
TIME...MOT...LOC 0924Z 243DEG 24KT 3747 8304
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:00 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 4, 3:00 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 AM EST SUN JAN 4 2009 .SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED A WARM FRONT IS CURRENTLY APPROACHING THE OHIO RIVER. RADAR MOSAIC SHOWS MORE OF A SUMMERTIME PICTURE THAN WINTERTIME...WITH SEVERAL LINES OF CONVECTION WITH PLENTY OF LIGHTNING STRIKES. A FEW OF THESE STORMS HAVE HAD ENOUGH DEPTH TO PRODUCE SEVERE HAIL. EXPECT THIS SCATTERED TO NUMEROUS ACTIVITY TO CONTINUE ACROSS EASTERN KENTUCKY THROUGH ABOUT DAWN...BEFORE DIMINISHING AS SHORT WAVE RIDGING ENSUES AND THE WARM FRONT TREKS NORTHWARD. EXPECT SOME PARTIAL CLEARING A LITTLE LATER THIS MORNING AND INTO THE EARLY AFTERNOON...SENDING TEMPERATURES INTO THE LOWER AND MIDDLE 60S. A COLD FRONT CURRENTLY MOVING ACROSS EASTERN IL AND MO WILL THEN ARRIVE LATER IN THE AFTERNOON. BOTH THE LATEST GFS AND WRF ARE SHOWING SOME LOW CAPES AHEAD OF THE FRONT...SO WILL CONTINUE TO MENTION THUNDER. WILL ALSO MENTION THE POSSIBILITY OF SOME NUISANCE FLOODING TODAY IN THE HWO...AS SOME LOCATIONS HAVE RECEIVED UP TO AN INCH OF RAIN BETWEEN MULTIPLE ROUNDS OF CONVECTION DURING THE OVERNIGHT. FOR TONIGHT...AN INTERESTING TREND WITH THE MODELS HAS BEEN TO INCLUDE SOME POST-FRONTAL RAIN DURING THE OVERNIGHT HOURS. AN UPPER LEVEL JET NOSES IN FROM THE WEST...ENHANCING LIFT ENOUGH TO TAKE ADVANTAGE OF THE LINGERING MOISTURE IN PLACE. THE ECMWF... GFS...WRF...AND SREF ALL SHOW ANOTHER ROUND OF PRECIPITATION TONIGHT...SO HAVE INCLUDED CATEGORICAL POPS FOR THIS DURING THE OVERNIGHT HOURS. SOME SCATTERED AREAS OF RAIN MAY LINGER IN THE SOUTHEAST BY MONDAY MORNING...SO HAVE MAINTAINED LOW CHANCE POPS THERE. CLOUDS WILL LIKELY STICK AROUND A BIT LONGER THAN THE MODELS SUGGEST WITH A STEEP POST-FRONTAL INVERSION...SO HAVE CONTINUED WITH STAYING BELOW GUIDANCE ON THE HIGH TEMPERATURES...WITH MOST ONLY SEEING AROUND THE 40 DEGREE MARK. BY THE TIME SOME PARTIAL CLEARING TAKES PLACE IN THE AFTERNOON...HIGH CLOUDS WILL ALREADY BE MOVING IN FROM THE SOUTHWEST OUT AHEAD OF THE NEXT MORE SIGNIFICANT WEATHER MAKER. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/ WE HAVE AN INTERESTING...COMPLEX AND ACTIVE EXTENDED FORECAST PACKAGE. WITH SPECTRUM OF ENSEMBLE RUNS FAVORING THE THE OPERATIONAL ECMWF AND A REPEATED....BUT ONLY VERY GRADUAL TREND OF THE OPERATIONAL GFS TOWARDS THE MORE CONSISTENT ECMWF SOLUTION...THE ECMWF CONTINUES TO BE THE BULWARK FOR THE MAJORITY OF THE EXTENDED PACKAGE. WE BEGIN THE EXTENDED PACKAGE WITH AN UPPER LEVEL LOW MOVING OUT OF THE BAJA OF CALIFORNIA AND THROUGH THE SOUTHERN PLAINS DY4...TUE. THE OPERATIONAL GFS CONTINUES TO BE A FAST OUTLIER WITH THE INITIAL ROUND OF SHORT WAVE ENERGY. ADDITIONAL SHORTWAVE ENERGY DROPS SOUTHWARD INTO THE CENTRAL PLAINS ON THE HEELS OF THE INITIAL DISTURBANCE. THESE SYSTEMS APPEAR TO PHASE OVER THE MIDWEST RESULTING IN A PROGRESSIVE...FULL LATITUDE TROUGH OVER THE EASTERN CONUS BY DY5/6...WED/THU. THEREAFTER THERE IS A TEMPORARY BUT SIGNIFICANT DIVERGENCE IN SOLUTIONS AS THE GFS SHOOTS A FAST MOVING CLIPPER SYSTEM THROUGH THE MIDWEST ON FRIDAY. AGAIN...THE MORE CONSISTENT ECMWF IS DRY FRIDAY BUT DOES HAVE A SYSTEM MOVING THROUGH THE OHIO VALLEY REGION BY DY8...LATE SAT. FOR SENSIBLE WEATHER...EXPECT PRECIPITATION TO OVERSPREAD THE AREA FROM THE SOUTH TOWARDS DAWN TUESDAY MORNING. BUFKIT FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS INDICATE THAT MODELS HAVE TRENDED COOLER WITH THE ATMOSPHERIC COLUMN OVER THE AREA...WITH THE RESULT THAT ANY PRECIPITATION COULD START OUT AS A MIX OF SLEET AND FREEZING RAIN...OR POSSIBLY EVEN A LITTLE SNOW. MOS SFC TEMP GUIDANCE HAS WARMED SIGNIFICANTLY FOR THE SAME TIME FRAME BUT STILL SUPPORTS SOME TYPE OF FROZEN PRECIPITATION AT THE ONSET TUESDAY MORNING...ESPECIALLY FOR THE EASTERN PORTIONS OF OUR CWA. TEMPERATURES WARM ENOUGH SO THAT BY AROUND MID MORNING TUESDAY PRECIPITATION CHANGES TO JUST RAIN. WITH THE PHASING OF SYSTEMS THROUGH DY6...IT IS LIKELY THAT WE WILL SEE AN EXTENDED PERIOD OF OCCASIONAL PRECIPITATION WITH RAIN CHANGING BACK OVER TO SNOW SHOWERS DURING THE DAY WEDNESDAY. TEMPERATURES DROP THROUGH THE DAY WEDNESDAY AS FAIRLY STRONG CAA KICKS IN. INITIALLY...WED AND WED NIGHT SNOW SHOWERS WILL BE THE RESULT OF WRAP AROUND MOISTURE. HOWEVER...BY THURSDAY SNOW SHOWERS WILL BE DRIVEN MORE BY UPSLOPE FLOW AS WINDS TURN TOWARDS A MORE FAVORABLE NW DIRECTION. SNOW SHOWERS TAPER OFF THURSDAY EVENING. ANOTHER SYSTEM...COLD FRONT ENTERS THE AREA LATE SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND COLDER AIR INTO THE AREA BY THE END OF NEXT WEEKEND. && .AVIATION.../06Z TO 06Z/ WARM FRONT CURRENTLY BISECTING ERN KY FROM IRVINE TO WHITESBURG. SEVERAL ROUNDS OF SHRA IN THE WARM FLOW UP TO AND OVER THE FNTL BNDRY. BEST SHRA ACTIVITY NOW MOVING INTO W/VA WITH THE NEXT ROUND IN CNTRL KY MOVING NE AT 25 MPH. THE BULK OF THESE SHRA WILL PASS THRU NRN KY AND SHOULD BYPASS OUR TAF SITES TO THE NORTH. HOWEVER...SOME ACTIVITY HAS BEEN REDEVELOPING ON THE SRN END OF THE LINE SO CANNOT RULE OUT POSSIBLE PCPN. ANY RAIN SHOULD BE LIGHT AND SHOULD NOT TAKE VIS BELOW VFR AS MIXING WILL KEEP MOST FOG LIGHT...BUT CIGS ALREADY DOWN TO IFR AND MAY GO DOWN TO LIFR AS THE LOWER LAYERS SATURATE. AFTER FNTL BNDRY PUSHES NORTH...THERE WILL BE A BRIEF RESPITE FROM THE RAIN EVEN THO CIGS WILL STAY IN THE IFR RANGE. THEN THE COLD FNT APPROACHES AND THE NEXT ROUND OF PCPN WILL MOVE IN WITH THE POSSIBILITY OF A FEW RUMBLES OF THUNDER THROWN INTO THE MIX. AFTER 00Z THE PASSAGE OF THE COLD FNT WILL KEEP POST FNTL RAIN IN THE TAF TO THE END OF THIS FCST PERIOD BEFORE ENDING SHORTLY BEFORE 12Z...WHEN THE CIGS SHOULD BEGIN TO BREAK UP AS WELL. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...RAY AVIATION...DUSTY
Hazardous weather outlook, Jan 3, 4:51 AM EST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 451 AM EST SAT JAN 3 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 451 AM EST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FREEZING RAIN WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING ALONG AND NORTHEAST OF A LINE FROM MCKEE TO HARLAN. SNOW SHOWERS ARE POSSIBLE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
In the hours before
Local storm report, Jan 4, 2:40 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL N IRVINE 37.70N 83.97W
01/04/2009 E0.75 INCH ESTILL KY LAW ENFORCEMENT
&&
DUSTYSpecial weather statement, Jan 4, 3:02 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 302 AM EST SUN JAN 4 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041615- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 302 AM EST SUN JAN 4 2009 ISOLATED THUNDERSTORMS WILL CONTINUE TO POP UP ACROSS EASTERN KENTUCKY THIS MORNING. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. WHERE THESE STORMS PASS...ACCUMULATIONS OF NEARLY ONE QUARTER OF AN INCH OF RAINFALL IN POSSIBLE IN LESS THAN 30 MINUTES. DUSTY
Local storm report, Jan 4, 3:21 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EST SUN JAN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL ROCKHOLDS 36.83N 84.12W
01/04/2009 E0.88 INCH WHITLEY KY TRAINED SPOTTER
&&
DUSTYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:05 AM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 25 min |
| Jan 4, 11:27 AM EST | Areal Flood Advisory | JKL | Pulaski | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.